Texas, 2012

Damaging Winds in Texas, June 12, 2012

June 12, 2012 · NWS LUB · 2 events in 1 county or zone

A strong thunderstorm moved southeast across the far southern Texas Panhandle early this morning and later produced severe wind gusts near Tulia. The outflow boundary from this storm and a larger line of showers and storms farther north spread southward over the South Plains throughout the remainder of the morning and would later focus a second and more significant round of storms later this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong thunderstorm moved southeast across the far southern Texas Panhandle early this morning and later produced severe wind gusts near Tulia. The outflow boundary from this storm and a larger line of showers and storms farther north spread southward over the South Plains throughout the remainder of the morning and would later focus a second and more significant round of storms later this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 3:27 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 12, 3:27 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
427 AM CDT TUE JUN 12 2012

.SHORT TERM...
INITIAL CONVECTIVE COMPLEX SLOWLY GATHERING FROM EASTERN NEW MEXICO
INTO THE SOUTHWEST TEXAS PANHANDLE EARLY THIS MORNING. GROWTH HAS
BEEN SLOWED BY RELATIVELY LOW DEWPOINT TEMPERATURES IN THIS AREA...
BUT HAS PERSISTED IN SPITE AS DISTURBANCE TRAVERSES SOUTHERN ROCKIES
AND HIGH PLAINS AREA. MOST SHORT TERM SOLUTIONS INCREASE THE
COVERAGE OF THIS MCS THROUGH AROUND DAYBREAK AS IT ENCOUNTERS MORE
FAVORABLE MOIST AND UNSTABLE EASTERLY COMPONENT AIRMASS OVER THE
EXTREME SOUTHERN PANHANDLE...NORTH CENTRAL SOUTH PLAINS...AND INTO
THE ROLLING PLAINS.

WE ARE INCLINED TO ACCEPT SOME OF THIS PLAN...HOWEVER WE HAVE TO
HOLD ON TO SOME POTENTIAL FOR THE ALTERNATIVE SCENARIO THAT MCS
SIMPLY WEAKENS LATER IN THE MORNING PROBABLY UNABLE TO TAP INTO THE
RICH JUICE LYING JUST TO THE SOUTH. AS SUCH...WE HAVE INCREASED
THUNDERSTORMS THIS MORNING INTO LIKELY CATEGORY FOR NORTH-NORTHWEST
AREAS WHILE RETAINING CHANCES FURTHER SOUTH AND EAST. THIS SYSTEM
LIKELY WILL LAY OUT AN OUTFLOW TO THE SOUTH AND WEST LATER THIS
MORNING WHICH WILL FAVOR DEVELOPMENT LATER TODAY THOSE AREAS. THIS
PLAN ALREADY DEALT WITH BY PREVIOUS FORECAST SO ONLY MINOR CHANGES.

ANOTHER DISTURBANCE IS EXPECTED TO EMERGE FROM SOUTHERN ROCKIES
LATER TODAY AND TONIGHT PULLING ADDITIONAL CONVECTIVE SYSTEMS
EAST-SOUTHEAST INTO OUR AREA. AS ALREADY NOTED...EACH OF THESE
SYSTEMS WILL HAVE SIGNIFICANT INFLUENCE ON ADDITIONAL DEVELOPMENT SO
CONFIDENCE IN COVERAGE QUICKLY BREAKS DOWN BY TONIGHT. BUT...PATTERN
APPEARS SUPPORTIVE OF THUNDERSTORM CLUSTERS WITH MODERATELY HIGH
CAPES ON THE ORDER OF 1500-2500 J/KG AND BULK-RICHARDSON MAGNITUDES
NEAR OR OVER 50KTS AND A MENTIONABLE SEVERE THREAT. LOWER LIFTED
CONDENSATION LEVELS LATER TODAY MAY LEAD TO ISOLATED TORNADO THREAT
AS WELL. OTHER CHANGES TOWARDS SLIGHTLY HIGHER THUNDER COVERAGE
OVERNIGHT AND INCREASED CLOUD COVER. RMCQUEEN

&&

.LONG TERM...
FROM MID WEEK THROUGH THE WEEKEND COULD SEE AN ACTIVE DRYLINE
ALTHOUGH HIGH UNCERTAINTY REMAINS FURTHER OUT IN THE FORECAST.

LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
AREA AND ESPECIALLY THE ROLLING PLAINS WEDNESDAY MORNING AFTER
DAYBREAK. THE SHORT WAVE WILL STILL POSSIBLY BE OVER OR JUST EAST
OF THE AREA BY THIS TIME. BRIEF SHORT WAVE RIDGING WILL THEN MOVE
OVERHEAD WITH A WEAK EMBEDDED IMPULSE FOR WEDNESDAY EVENING. MOST
MODELS DEVELOP DRYLINE CONVECTION WEDNESDAY AFTERNOON AND EVENING
NEAR THE STATE LINE. HOWEVER...OLD BOUNDARIES FROM TUESDAY
CONVECTION MAY PLAY A LARGE ROLE IN LOCATION OF CONVECTIVE
INITIATION. THESE OLDER BOUNDARIES MAY ALSO PREVENT LOW LEVEL
MOISTURE LEVELS FROM INCREASING AS MUCH AS THE MODELS ARE
DEPICTING. IF MOISTURE DOES INCREASE ENOUGH THERE COULD BE
UNCAPPED AIR WITH INSTABILITY VALUES EXCEEDING 2000 J/KG. MOISTURE
MAY ALSO BE CONTINUING TO STREAM OVER THE AREA FROM THE PACIFIC IN
THE MONSOONAL TYPE FLOW CURRENTLY SEEN IN WATER VAPOR IMAGERY.
SIGNIFICANT HEIGHT FALLS WILL NOT OCCUR UNTIL EARLY THURSDAY
MORNING. BUT A LOW LEVEL JET WILL STRENGTHEN AND MAY BRING SOME
LIFT OVER THE AREA DURING THE EVENING.

THURSDAY MAY ALSO BE ANOTHER DECENT CHANCE OF DRYLINE CONVECTION.
A TROUGH WILL DIG INTO THE SOUTHWEST US WITH MID AND UPPER FLOW
TURNING SOUTHWESTERLY OVER WEST TEXAS BUT THIS FLOW WILL BECOME
WEAKER. THE INSTABILITY SITUATION WILL BE THE SAME FOR THURSDAY
WITH POTENTIALLY UNCAPPED AIR AND LARGE INSTABILITY. DETAILS THEN
BECOME SKETCHY FROM FRIDAY THROUGH THE WEEKEND WITH THE WESTERN
CONUS TROUGH MOVING OFFSHORE AND A RIDGE BUILDING OVER THE EASTERN
CONUS. AFTERNOON CONVECTION MAY BE A THREAT EACH DAY OUT WEST OFF
THE HIGHER TERRAIN UNDER FAVORABLE LOW LEVEL SOUTHEASTERLY FLOW. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        82  63  90  64  93 /  40  50  30  30  20
TULIA         77  64  90  64  92 /  40  50  30  20  20
PLAINVIEW     84  64  91  65  92 /  40  50  30  20  20
LEVELLAND     89  66  94  67  94 /  40  50  30  20  20
LUBBOCK       88  66  93  68  94 /  40  50  30  20  20
DENVER CITY   93  66  95  70  94 /  40  40  30  30  20
BROWNFIELD    92  68  94  70  94 /  40  40  30  20  20
CHILDRESS     84  68  91  72  91 /  40  50  30  20  20
SPUR          90  67  93  70  94 /  30  50  20  20  20
ASPERMONT     95  71  95  73  97 /  30  50  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/01
Hazardous weather outlook, Jun 12, 4:04 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
504 AM CDT TUE JUN 12 2012

TXZ021>044-131015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
504 AM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SEVERAL CLUSTERS OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THE REGION TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS...BUT THESE STORMS ALSO WILL POSE A RISK
FOR ISOLATED TORNADOES AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH
OF THE AREA DURING THE AFTERNOON AND EVENINGS FROM WEDNESDAY
THROUGH SUNDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 11, 11:46 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1246 AM CDT TUE JUN 12 2012

TXZ042-043-120630-
GARZA-KENT-
1246 AM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
   GARZA AND KENT COUNTIES...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL KENT COUNTY...MOVING EAST AT 15
MPH. THIS STORM WAS APPROXIMATELY MID-WAY BETWEEN POST AND
CLAIREMONT.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3339 10069 3304 10068 3315 10122 3332 10123
TIME...MOT...LOC 0545Z 272DEG 14KT 3325 10099

05
Special weather statement, Jun 12, 2:53 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
353 AM CDT TUE JUN 12 2012

TXZ021-120930-
PARMER-
353 AM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM
APPROACHING NORTHERN PARMER COUNTY...

AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF FRIONA...OR 7 MILES NORTH
OF RHEA...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10252 3474 10252 3444 10261 3468 10303
      3474 10303
TIME...MOT...LOC 0852Z 298DEG 32KT 3484 10295

05
Special weather statement, Jun 12, 3:42 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
442 AM CDT TUE JUN 12 2012

TXZ021-022-121030-
CASTRO-PARMER-
442 AM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM MOVING
FROM NORTHERN PARMER INTO WESTERN CASTRO COUNTIES...

AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF FRIONA...MOVING SOUTHEAST AT 20
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10217 3437 10242 3467 10289 3475 10283
TIME...MOT...LOC 0942Z 303DEG 18KT 3470 10274

05
Special weather statement, Jun 12, 4:27 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 AM CDT TUE JUN 12 2012

TXZ022-023-121115-
CASTRO-SWISHER-
527 AM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM MOVING
FROM NORTHERN CASTRO COUNTY INTO SWISHER COUNTY...

AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES WEST OF TULIA...MOVING EAST AT 35 MPH.
THIS STORM ALSO MAY AFFECT HAPPY AND NAZARETH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10154 3432 10175 3452 10229 3475 10222
      3475 10157
TIME...MOT...LOC 1025Z 291DEG 29KT 3463 10216

05

The radar

The Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
June 12, 4:55 AM CST
Where
Swisher County, 2.2 mi NE of Tulia
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -101.740

Measured by a Texas Tech West Texas Mesonet site.

Thunderstorm Wind, Swisher

When
June 12, 5:15 AM CST
Where
Swisher County, 2.2 mi NE of Tulia
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -101.740

Measured by a Texas Tech West Texas Mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376839, 376840.